Queensland police investigating if two deaths are linked to fake drugs spiked with opioid
Queensland police are investigating whether two deaths are linked to counterfeit pills spiked with a deadly opioid.
Queensland Health said the tablets tested positive for protoniteazene, an extremely dangerous and potentially life-threatening opioid which can be fatal, even in small amounts.
The pills appeared as genuine medications, and some were found in bottles labelled Xanax, which is not sold in Australia.
Police are trying to find the source of the illegal tablets.
Professor John Allan from Queensland Health said unsuspecting users may not realise the pills are fake.
“Protonitazene can lead to respiratory failure, loss of consciousness, coma and death, even if taken in small quantities,” he said.
“Nitazenes, including protonitazene, are a group of synthetic opioids that can be as strong or stronger than fentanyl.
“This highlights why people should not source substances illegally. You could unknowingly be taking a potentially fatal substance.”
Police said they are investigating whether the deaths of two people in Queensland are linked to an illegally-sourced substance they were taking.
Unregulated and unpredictable
Alcohol and Drug Foundation CEO Erin Lalor said it can hard to tell the difference between real and fake pharmaceuticals.
They may have similar effects to prescription drugs, but because they are unregulated they are unpredictable.
“If they’re cheap, bought on the street, or purchased online without a script, there’s a high risk that they’re counterfeit, which are illegal in Australia,” she said.
“Despite what may be written on the packet (if anything is written on the packet), you can never be sure of the ingredients or strength of counterfeit pharmaceuticals.”